Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 16, 2021Kane County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 16, 2021, 1:07 PM MDT for Kane County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 1:07 PM MDT (19:07 UTC)
Expired
Jul 16, 2021, 1:45 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT

County Kane County, UT

The radar

The Cedar City radar (KICX), 73 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS85 KSLC 161907
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
107 PM MDT Fri Jul 16 2021
 
UTZ125-128-161945-
South Central Utah UT-Southern Mountains UT-
107 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 145 PM MDT...

At 107 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Henrieville, or 28 miles southwest of
Escalante...moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Henrieville, Tropic, Cannonville and Kodachrome Basin State Park. 

This includes Utah Route 12 between mile markers 21 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3738 11216 3763 11210 3765 11189 3734 11193
TIME...MOT...LOC 1907Z 273DEG 8KT 3751 11202 

$$

Woodward

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 16, 4:05 AM MDT, 9 hours 2 minutes earlier.

Area forecast discussion, Jul 16, 4:05 AM MDT, 9 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 AM MDT Fri Jul 16 2021

.SYNOPSIS...Monsoonal moisture will linger across central and
southern Utah through Friday. High pressure will bring a drying
and slight warming trend heading into the weekend. A more robust
moisture surge is expected across the area next week.

&&

.SHORT TERM (Through 12Z Monday)...A convective complex continues
to push eastward across eastern Washington and western Kane
Counties this morning. Training storms brought heavy rainfall to
Washington and Kane Counties...with several flash flood warnings
issued for Zion NP overnight. 1 hour totals approached 0.75-1.00"
in the warned area. The St. George metro also saw widespread
moderate to heavy rainfall. By the time this AFD is sent, expect
all flood products to be allowed to expire.

Ridging will shift sufficiently to continue to allow a modest
drying trend across much of the state today. Expect another round
of afternoon and evening convection. By afternoon, much of western
Utah will see SBCAPE values rebound to near 500-1000 J/kg. Deep
layer shear will remain minimal. Resulting storm motions will
again be quite low and storms may have difficulty moving off the
terrain across many locations. That said, expect convection to
develop across western Utah again this afternoon and evening, with
gusty winds expected.

Convection will decrease in coverage further Saturday. Models
continue to indicate the potential for the beginning of the next
monsoon surge as early as Sunday afternoon and evening across
southwestern Utah. Temperatures will again approach or exceed the
century mark across the northern Utah valleys this weekend...but
this is far from unusual this year.

.LONG TERM (after 12Z Monday)...The ridge of high pressure that's
expected to keep conditions largely dry over the weekend will become
centered slightly to the east, resulting in better moisture
advection for much of next week. Ensemble guidance is in good
agreement of a nearly stationary ridge into late in the week. With
increasing moisture, temperatures are expected to drop slightly, but
remain a little warmer than average for most places. Temperatures at
700 mb in northern Utah decrease from 18C-20C Monday to 15C-17C
Tuesday. Further south, less of a change is expected where moisture
will be in place. Precipitable water values will be over 1" Monday
in all but some northern Utah and southwest Wyoming. Those numbers
will remain through much of the week and will increase slightly.
With plenty of available moisture, not much wind shear, and the main
forcing being afternoon warming, heavy rain with flash flooding will
be the main threat, particularly to the south through at least
Friday.

&&

.AVIATION...KSLC...VFR conditions are expected through the valid
TAF period. Southeast winds will transition to the northwest
around 20Z. Scattered mid to high clouds are expected with
isolated to scattered thunderstorms that could result in heavy
rain and gusty winds after 20Z. Thunderstorm chances will diminish
in the evening, with a switch to southeast flow around 04Z.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Scattered to broken mid and high
clouds are expected with isolated to scattered showers and
thunderstorms after 20Z. These could result in heavy rain and
gusty winds through 04Z. Dry conditions are expected after with
decreasing clouds.

&&

.FIRE WEATHER...Moisture will continue to decrease today as
southwest flow builds into the area. Showers and thunderstorms
will again be possible across portions of the state this afternoon
and evening, though with a reduced chance of wetting rains.
Storms across northern Utah will trend drier. Warming temperatures
will be the story Saturday...with the potential for another
monsoon surge starting as early as Sunday afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.

WY...Red Flag Warning from noon today to 9 PM MDT this evening for
     WYZ277.

&&

Kruse/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 16, 4:09 AM MDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
409 AM MDT Fri Jul 16 2021

UTZ101>131-WYZ021-171300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
409 AM MDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and
evening. Any showers and thunderstorms will be capable of gusty
and erratic winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Monsoonal moisture will build back into the area Sunday into early
next week. Those planning outdoor activities across southern Utah
should continue to monitor future forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 16, 1:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
107 PM MDT Fri Jul 16 2021

UTZ125-128-161945-
South Central Utah UT-Southern Mountains UT-
107 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 145 PM MDT...

At 107 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Henrieville, or 28 miles southwest of
Escalante...moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Henrieville, Tropic, Cannonville and Kodachrome Basin State Park.

This includes Utah Route 12 between mile markers 21 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3738 11216 3763 11210 3765 11189 3734 11193
TIME...MOT...LOC 1907Z 273DEG 8KT 3751 11202

Woodward

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:35 PM MDTSpecial Weather StatementSLCSalt Lake40 min
Jul 15, 7:08 PM MDTSevere Thunderstorm WarningSLCIron52 min
Jul 15, 8:39 PM MDTFlash Flood Warning Considerable damage threatSLCBeaver, Iron3 hr
Jul 16, 12:39 AM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 16, 1:05 AM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 16, 1:09 AM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 16, 1:27 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 16, 1:58 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 16, 3:20 PM MDTSpecial Weather StatementSLC40 min
Jul 16, 3:47 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 16, 4:46 PM MDTSpecial Weather StatementSLCMillard44 min
Jul 16, 5:04 PM MDTSevere Thunderstorm WarningSLCMillard56 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.